Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 48, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 20, 2001, 3:33 PM CDT for Stutsman County, North Dakota. It was in force for 12 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 20, 2001, 3:33 PM CDT (20:33 UTC)
- Expired
- Jun 20, 2001, 3:45 PM CDT
- In force
- 12 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 3:33 PM CDT | Hail 1.5 | Montpelier, ND | |
| Jun 20, 3:55 PM CDT | Hail 0.75 | Litchville, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 202034 SVRBIS NDC093-202045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 333 PM CDT WED JUN 20 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 345 PM CDT * AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MONTPELIER...OR ABOUT 17 MILES SOUTHEAST OF JAMESTOWN...MOVING EAST AT 20 MPH. HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4672 9867 4659 9849 4695 9786 4715 9814
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 PM CDT, 33 minutes earlier.
Area forecast discussion, Jun 20, 3:00 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT WED JUN 20 2001 SIMILAR TO THE PAST TWO DAYS...SATELLITE SHOWS CONVECTIVE CLOUDS ACROSS WESTERN AND CENTRAL NORTH DAKOTA EXTENDING NORTH AND WEST INTO MONTANA AND SASKATCHEWAN DUE TO AN UPPER LEVEL TROUGH OVER THE AREA. STILL THE APPROACHING UPPER LEVEL RIDGE IS EVIDENT BY THE GRADUAL SUPPRESSION OF CU TO THE WEST. WILL GO WITH SCATTERED SHOWERS AND THUNDERSTORMS AGAIN THIS EVENING...WITH A RAPID END TO CONVECTION WITH THE APPROACH OF SUNSET AND THE END OF SOLAR HEATING. OVER THE NEXT TWO DAYS STRONG RIDGING SHOULD SUPPRESS ANY CONVECTION WHILE PUSHING THE DAYTIME TEMPS UP ABOVE NORMAL. SATURDAY SHOULD BE THE LAST WARM DAY AS THE UPPER LEVEL RIDGE BEGINS TO TILT EAST. WITH MOIST SOUTHEAST FLOW AT THE SURFACE AND THE USUAL LEE SIDE TROUGH DEVELOPING IN MONTANA EXPECT TO SEE CONVECTION LATE SATURDAY AND SUNDAY...TRENDING TOWARD COOLER WTEMPS BY MIDWEEK AS ANOTHER TROUGH MOVES INTO THE NORTHERN PLAINS. .BIS...NONE. TSW
In the hours before
Local storm report, Jun 20, 1:40 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
140 PM CDT WED JUN 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 2 W ORRIN ND TORNADO
06/20/01 PIERCE EVENT DURATION 1
MINUTE. REPORTED BY
PUBLIC.
NNNNLocal storm report, Jun 20, 2:41 PM CDT, 52 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
241 PM CDT WED JUN 20 2001
TIME(CDT) .....CITY LOCATION..... STATjE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 5 E NEW TOWN ND .5 INCH HAIL
06/20/01 MOUNTRAIL
NNNNThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:30 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 60 min |
| Jun 20, 2:29 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 61 min |
| Jun 20, 4:02 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 43 min |
| Jun 20, 4:26 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.